Liver Toxicity Uncommon with Modern Antiretroviral Drugs, but Higher Risk for HIV/HCV Coinfected

alt

Recently approved antiretroviral drugs are generally well-tolerated and seldom cause serious liver enzyme elevations, although protease inhibitors are somewhat more likely to do so, researchers reported in the November 28, 2012, advance online edition of AIDS. People with HIV/HCV coinfection are more likely to experience liver toxicity, however, and early hepatitis C treatment may improve the tolerability of HIV therapy.

Liver toxicity, often characterized by increased levels of the liver enzymes alanine aminotransferase (ALT) and aspartate aminotransferase (AST), is a potential side effect of antiretroviral therapy (ART). Certain older antiretroviral drugs could cause liver damage by a variety of different mechanisms.

Eugenia Vispo, Vincent Soriano, and colleagues from Hospital Carlos III in Madrid investigated signs of liver toxicity among HIV patients who recently started a new antiretroviral regimen.

Liver enzyme elevations were originally reported in more than 20% of HIV positive people starting a new regimen, the study authors noted as background. A study from 2000 reported a hepatotoxicity rate of 10%, but newer antiretroviral agents may be less likely to produce liver problems.

The Spanish researchers looked at all 2717 episodes of starting a new ART regimen in 1982 patients between January 2010 and June 2011 (some people started more than 1 regimen).

Most participants (81%) were men and the average age at the time of regimen initiation was 42 years; 18% were treatment-naive and starting ART for the first time. They had well-controlled HIV disease overall, with a median CD4 T-cell count of 494 cells/mm3 and 75% having undetectable HIV viral load. Nearly one-third had a history of injection drug use; 24% had detectable hepatitis C virus (HCV) RNA and 6% were positive for hepatitis B surface antigen (HBsAg).

The researchers used definitions of grade 1 to 4 hepatotoxicity that adjusted for abnormal liver enzyme values at baseline. Liver fibrosis was estimated using transient elastometry (FibroScan); at baseline the median liver stiffness was 5.95 kPa, corresponding to mild fibrosis. The median follow-up duration after regimen initiation was 14 months.

Results

·      Half of participants started new non-nucleoside reverse transcriptase inhibitors (NNRTIs), 29% started new protease inhibitors, and 20% started the integrase inhibitor raltegravir (Isentress).

o   The most commonly started NNRTIs were efavirenz (Sustiva) at 70%, nevirapine (Viramune) at 25%, and etravirine (Intelence) at 5%;

o   The most common protease inhibitors were darunavir (Prezista) at 42% and atazanavir (Reyataz) at 51%, both boosted with ritonavir.

·      Overall, some degree of liver enzyme elevation was recognized in 9% of ART initiation episodes.

·      6% of these occurred in HIV monoinfected people compared with 17% in HIV/HCV coinfected patients, a statistically significant difference:

o   Protease inhibitors: 13% vs 18%, respectively;

o   NNRTIs: 8% vs 16%, respectively;

o   Raltegravir: 8% vs 15%, respectively.

·      Serious grade 3/4 liver enzyme elevations occurred in 0.4% of patients.

·      0.2% of these occurred in HIV monoinfected participants versus 0.6% in coinfected people.

·      Liver enzyme elevations were more common among people starting ritonavir-boosted darunavir or atazanavir than with etravirine or raltegravir.

·      Nearly half of people who started atazanavir experienced bilirubin elevations, which the researchers suggested was most likely attributable to UGT 1A1 inhibition.

·      6 participants switched from their recently prescribed regimen (2 on nevirapine, 2 on efavirenz, 1 on darunavir, and 1 on atazanavir) to a new combination (all containing raltegravir) due to liver enzyme elevations.

·      In a univariate analysis, advanced fibrosis at baseline, heavy alcohol use, male sex, and HIV/HCV coinfection were significantly associated with liver enzyme elevations.

·      In a multivariate analysis adjusting for other factors, however, only detectable HCV RNA was independently associated with liver toxicity (odds ratio 3.25, or about 3-fold higher risk).

In summary, the authors concluded, "the risk of antiretroviral-related liver toxicity using the most recently approved antiretroviral agents is low."

"Antiretroviral-related hepatotoxicity, however, is uniformly worsened in the presence of underlying chronic hepatitis C," they continued. "Besides an intrinsic toxicity of specific antiretroviral agents, an abrupt immunological imbalance following initiation or switch of antiretroviral therapy could trigger damage of HCV-infected hepatocytes, causing liver enzyme elevations."

"Given that HCV clearance has been shown to enhance the hepatic safety of antiretroviral drugs, early treatment of HCV infection should further improve the hepatic safety of current antiretroviral medications," they advised.

The researchers did not see a link between HIV/HBV coinfection and liver toxicity, but they noted that the small number of coinfected patients and the fact that they all received tenofovir-containing regimens "might have precluded a proper evaluation of any influence of [hepatitis B virus] on the risk of liver enzyme elevations in our study population."

12/5/12

Reference

E Vispo, JV Fernández-Montero, P Labarga, et al. Low risk of liver toxicity using the most recently approved antiretroviral agents but still increased in HIV-HCV coinfected patients. AIDS. November 28, 2012 (Epub ahead of print).